Alert archive / Kansas / Areal Flood Warnings in 2016

Areal Flood Warning 3, NWS Topeka, KS

April 26, 20164 counties in Kansas

NWS Topeka, KS issued this areal flood warning at Apr 26, 2016, 10:39 PM CDT for 4 counties in Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 26, 2016, 10:39 PM CDT (03:39 UTC)
Expired
Apr 27, 2016, 4:30 AM CDT
In force
6 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Lyon County, KS, Morris County, KS, Osage County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 35 km from the middle of the area, began a volume at 03:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 3.7 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2016-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 851 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2016-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
851 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this areal flood warning went out at Apr 26, 6:35 PM CDT, 4 hours 4 minutes earlier.

Area forecast discussion, Apr 26, 6:35 PM CDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
635 PM CDT TUE APR 26 2016

...Update to aviation forecast discussion...

.SHORT TERM...(This Evening through Wednesday)
Issued at 327 PM CDT TUE APR 26 2016

This afternoon an outflow boundary extended  from south of Iola, KS
and extended northwest to Salina, then to the surface low near
Elsworth, KS. MLCAPES along and south of the outflow boundary were
approaching 4000 J/KG. Thunderstorms were beginning to develop north
of the boundary and may not be surface based at this time but the
MLCAPE continues to increase north of the OFB, so I expect these
storms to become surface based. There was a pacific front extending
from the surface low, south-southwest into northwest OK. A dryline
extended from northwest OK, due south along the the OK/TX PNHDL
border. A couple of supercell thunderstorms have developed southwest
of OK, south-southwest into north central OK. These storms will move
north-northeast into south central KS. Additional supercells will
develop along the pacific front across central KS and along the OFB.
Any discrete supercell late this afternoon and evening will cause
large hail, damaging wind gusts and possible tornadoes.

The Upper low across eastern AZ and western NM will lift northeast
into western KS Tonight. The large scale ascent ahead of the trough
will cause additional widespread thunderstorms which will evolve into
a squall line or MCS through the night across the CWA. Expect the
hazards to become more of a damaging wind and large hail. I cannot
rule out some brief meso vortices tornadoes within the squall
line. Flash flooding may become a problem as individual storm
updrafts may train over the same area.

Wednesday, The severe thunderstorms should move out of the area
during the early morning hours of Wednesday. Thunderstorms may
redevelop Wednesday afternoon hours behind the front, due to the
cold core upper low moving just north of the CWA. Some of the storms
during the afternoon may be strong and produce hail and gusty winds.
Highs Wednesday will be in the mid 60s to lower 70s.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 327 PM CDT TUE APR 26 2016

For the mid and extended range forecasts, a wet pattern will likely
continue heading into Friday and the weekend after a lull in
activity on Thursday as the upper low becomes barotropic over the
Northern Plains into the Upper MS Valley and begins to fill and
eventually transition into an open wave. Shortwave ridging advects
over the region on Thursday daytime frame into Friday keeping
northeastern KS dry.  Yet another upper low in a series of upper
level lows digs into the Southern Rockies late Friday and kick out a
lead shortwave into the Central Plains.  This will initially help to
begin to draw moisture back north again.  However, the associated
upper level low doesn't really deepen until Saturday which will
bring increased rain and thunderstorm chances.  Severe activity
could be possible Saturday afternoon into the evening as stronger
moisture advection increases along with favorable 0-6km shear of
around 50kts and increasing instability with steep mid level lapse
rates in the range of 7 to 8 C/km overlay the area.  Into the day
Sunday, this upper low will go though its complete evolution much
like the current upper low and transition into an open wave as it
advects over the Ohio Valley.  Hard to believe, but yet another
upper low is currently progged to be over the Desert Southwest late
in the period.  This could bring several minor shortwaves that cause
mainly rain as significant severe parameters right now don't appear
to be in place.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 635 PM CDT TUE APR 26 2016

Timing of precip is the main challenge. Trends would suggest
several hours of potential storms with IFR impacts in rain the
main concerns. Upper system pushing east should bring
downward/drying trends toward 10Z however.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...Gargan
LONG TERM...Drake
AVIATION...65
Hazardous weather outlook, Apr 26, 8:59 PM CDT, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
859 PM CDT TUE APR 26 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-280200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
859 PM CDT TUE APR 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL LIKELY PERSIST FOR MUCH OF THE AREA THROUGH THE
EVENING AND DIMINISH SOMEWHAT OVERNIGHT. THERE REMAINS SOME
POTENTIAL FOR SEVERE THUNDERSTORMS ALONG AND SOUTHEAST OF
INTERSTATE 335 INTO THE EARLY MORNING HOURS WITH LARGE HAIL AND
DAMAGING WINDS BEING THE MAIN HAZARDS. AREAS OF HEAVY RAIN WILL
CONTINUE AND POSE A FLASH FLOOD AND RIVER FLOOD THREAT THROUGH THE
NIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORM CHANCES CONTINUE ON WEDNESDAY...MAINLY OVER FAR
EASTERN AND NORTHERN KANSAS...WHERE A FEW STRONG STORMS WILL BE
POSSIBLE. SOME SEVERE POTENTIAL WILL EXIST ON SATURDAY AFTERNOON
AS ANOTHER SYSTEM AFFECTS THE REGION.

FLOODING OF SOME CREEKS AND RIVERS MAY CONTINUE INTO THE END OF
THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN MAINLY EAST CENTRAL KANSAS
UNTIL AROUND 2 AM.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

In the hours before

Local storm report, Apr 26, 9:43 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
943 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     TSTM WND GST     5 S OTTAWA              38.54N 95.27W
04/26/2016  M75 MPH          FRANKLIN           KS   AWOS

&&
Local storm report, Apr 26, 9:47 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
947 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     HAIL             1 E OTTAWA              38.62N 95.25W
04/26/2016  E1.00 INCH       FRANKLIN           KS   PUBLIC

&&

BAERG
Local storm report, Apr 26, 9:48 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
948 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0934 PM     TSTM WND GST     OTTAWA                  38.62N 95.27W
04/26/2016  E65 MPH          FRANKLIN           KS   STORM CHASER

&&
Local storm report, Apr 26, 9:50 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
950 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     HAIL             2 NE OTTAWA             38.64N 95.24W
04/26/2016  E1.50 INCH       FRANKLIN           KS   STORM CHASER

&&
Local storm report, Apr 26, 10:10 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1010 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1009 PM     HEAVY RAIN       8 SW WAMEGO             39.11N 96.39W
04/26/2016  M3.50 INCH       WABAUNSEE          KS   TRAINED SPOTTER

&&
Local storm report, Apr 26, 10:18 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1018 PM CDT TUE APR 26 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     TSTM WND DMG     2 WSW RANTOUL           38.53N 95.14W
04/26/2016                   FRANKLIN           KS   TRAINED SPOTTER

            4 INCH DIAMETER LIMBS SNAPPED.

&&

BAERG

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 7:13 PM CDTSpecial Weather StatementTOPDouglas, Osage32 min
Apr 26, 7:17 PM CDTSevere Thunderstorm WarningTOPLyon, Morris, Wabaunsee15 min
Apr 26, 7:26 PM CDTSevere Thunderstorm WarningTOPRepublic49 min
Apr 26, 7:28 PM CDTAreal Flood WarningTOPGeary, Pottawatomie, Riley, Wabaunsee6 hr
Apr 26, 7:42 PM CDTAreal Flood AdvisoryTOPDouglas, Jefferson93 min
Apr 26, 8:04 PM CDTAreal Flood WarningTOPJackson, Jefferson, Shawnee9 hr
Apr 26, 8:07 PM CDTSevere Thunderstorm WarningTOPLyon38 min
Apr 26, 8:08 PM CDTRiver Flood WarningTOPWabaunsee26 hr
Apr 26, 8:12 PM CDTFlash Flood WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee3 hr
Apr 26, 8:15 PM CDTFlash Flood WarningTOPLyon3 hr
Apr 26, 8:57 PM CDTSevere Thunderstorm WarningTOPCoffey, Osage28 min
Apr 26, 9:03 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin42 min
Apr 26, 9:33 PM CDTRiver Flood WarningTOPLyon, Osage29 hr
Apr 26, 9:39 PM CDTSevere Thunderstorm WarningTOPAnderson, Franklin21 min
Apr 26, 10:01 PM CDTFlash Flood WarningTOPAnderson, Coffey, Douglas, Franklin, Jefferson4 hr
Apr 26, 10:01 PM CDTRiver Flood WarningTOPJackson, Shawnee23 hr
Apr 26, 10:50 PM CDTRiver Flood WarningTOPOsage23 hr
Apr 26, 10:59 PM CDTRiver Flood WarningTOPShawnee23 hr
Apr 26, 11:11 PM CDTAreal Flood WarningTOPJackson, Pottawatomie, Shawnee, Wabaunsee6 hr
Apr 26, 11:15 PM CDTAreal Flood WarningTOPLyon6 hr
Apr 27, 1:29 AM CDTAreal Flood WarningTOPGeary, Pottawatomie, Riley, Wabaunsee3 hr
Apr 27, 2:25 AM CDTAreal Flood WarningTOPAnderson, Coffey2 hr
Apr 27, 2:41 AM CDTRiver Flood WarningTOPFranklin, Osage43 hr
Apr 27, 4:26 AM CDTAreal Flood WarningTOPAnderson, Coffey, Douglas, Franklin, Geary, Jackson and 6 more8 hr
Apr 27, 6:39 AM CDTRiver Flood WarningTOPLyon33 hr
Apr 27, 6:39 AM CDTRiver Flood WarningTOPLyon54 hr
Apr 27, 8:18 AM CDTRiver Flood WarningTOPAnderson, Franklin31 hr
Apr 27, 9:53 AM CDTRiver Flood WarningTOPLyon46 hr
Apr 27, 12:33 PM CDTAreal Flood WarningTOPAnderson, Coffey, Franklin, Lyon, Osage, Wabaunsee6 hr
Apr 27, 1:41 PM CDTSpecial Weather StatementTOPShawnee34 min
Apr 27, 1:49 PM CDTSevere Thunderstorm WarningTOPBrown, Jackson, Jefferson41 min
Apr 27, 2:07 PM CDTSevere Thunderstorm WarningTOPBrown38 min
Apr 27, 2:22 PM CDTSpecial Weather StatementTOPJefferson, Shawnee53 min
Apr 27, 2:28 PM CDTSevere Thunderstorm WarningTOPJefferson, Shawnee47 min
Apr 27, 2:59 PM CDTSevere Thunderstorm WarningTOPDouglas, Jefferson31 min
Apr 27, 3:00 PM CDTSevere Thunderstorm WarningTOPBrown30 min
Apr 27, 3:52 PM CDTRiver Flood WarningTOPDouglas, Jefferson24 hr
Apr 27, 3:52 PM CDTRiver Flood WarningTOPDouglas, Jefferson39 hr
Apr 27, 6:31 PM CDTAreal Flood WarningTOPLyon, Osage, Wabaunsee6 hr

Nearby

Areal Flood Warnings in Kansas, 2016Every areal flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.